overactive thyroid and gaining weight and extreme fatigue

this post is for a friend of mine who has no computer. she has an overactive thyroid and is on carbimazole 20mg. she is putting on so much weight and has extreme fatigue. her gp wants her to have a thyroid taking out. she is worried that that will make her worse . she is 65 years old and doesnt know what to decide. can anyone advise

10 Replies

  • Hi Katharine,

    It is difficult to say much without knowing her test results with the lab ranges. Is your friend booked in to see an endocrinologist?

    I'm a similar age (64) and have Graves Disease - overactive thyroid but with antibodies - I was diagnosed almost exactly a year ago, I started out on 20mcg then moved onto 40mcg for a while and now I take 40 plus levothyroxine that has gradually increased to 75/100 mcg on alternate days.

    I was permenantly exhausted and felt so ill before I was diagnosed, I had friends in their 80s who were perkier and had better social lives than I had.

    Once I was diagnosed - I saw my GP on a Wednesday and by that Friday I was taking Carbimazole - I decided to treat myself as an invalid, I was actually feeling very ill, and I did as little as I possibly could. I made absolutely no effort to do anything, my husband shopped and in the beginning cooked too, I spent a lot of time in bed for the entire day simply because I could.

    I did eventually go to my gym and did some very gentle exercise there along with some gentle Pilates but I went mainly because of the lovely group of people who went too, I did nothing unless I actually wanted to do it, so if she is able to do that it will help her, it won't be for that long but treating herself kindly will be worth it.

    I am no expert but I would NOT let my GP or anyone else push me into getting rid of my thyroid either with RAI or a TT. Once it has gone - its gone. I have already asked my endocrinologist what happens if this course of block and replace - block the thyroid with Carbimazole and replace it with thyroxine - is finished and doesnt work and was told that I can have another course of it, then they will consider TT or RAI.

    Good luck to your friend, hope she feels better soon,


    PS - I ought to say almost one year on I feel pretty good now so there is light at the end of the tunnel even if it doesn't seem like it at the moment.

  • Is she seeing an endocrinologist or just her GP? I hope the former, as I do not believe a GP should be trying to persuade someone to have her thyroid out. She definitely should be under a consultant at her local hospital. Has she a copy of her latest blood tests? It may be that her dose of carbimazole needs to be changed. Has she been monitored with regular blood tests? I found that my levels were up and down all the time and I suspect she may find her T4 is now quite low, caused by too much carbimazole. Once she has established a stable dose, it is possible to stay on Carbimazole for two or more years, so she does not have to rush into a decision and also may find after that time, that her thyroid has reverted to normal. I believe there is a 50/50 chance of this. I was encouraged to have mine out and do so wish I had tried for much longer to stabilise the dose. I have not found it easy without mine. Other people may tell you a different story. I do hope she receives good advice soon. Please give her my best wishes.

  • Yes she is seeing endocrinologist at end of month. I don't think she should rush to make decision

  • PS

    Should have said I lost about a stone before i was diagnosed but up until that happened I had terrible trouble losing weight even though I suspect I had been hyperactive or a long time before being diagnosed.

    I have put on half a stone in the year but that is mainly because attractive as it is, the Cadburys Fruit and Nut diet is not really the diet I ought to be on. I'm sure if I avoided that sort of thing I would be fine.

    I also take 1000mcg slow release Vit C and zinc capsules, CoQ10, an A-Z multivitamin, sublingual B12 and use a Vit D spray every day and even though I don't eat dairy, I eat. lots of fish, veg and healthy stuff.


  • This is the advice of Dr Toft who was President of the British Thyroid Association. If you need a copy of the article which was in Pulse Online, email louise.warvill@thyroiduk.org :-

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

  • I too have an overactive thyroid I'm almost the same age as your friend and I am also gaining weight!!! I've not yet seen an endocrinologist but I'm taking beta blockers prescribed by my GP. Didn't think weight gain would be an issue with being overactive!!!

  • Some beta blockers cause weight gain

  • I was put on 40mg carbrimazole in Feb, put forward for RAI. Decided to research,read a lot of books. Opted for up and down dosage of carbrimazole according to results of monthly requested tests. Now on 5mg and blood results fine. Do not eat wheat, much less dairy, take Vit C, good oils (krill, sea buckthorn) Vit D, Vit B complex, Aloe Vera and acidopholus (sorry mis-spelt that) for gut and have monthly acupuncture and massage. Feeling much better. Have put on a stone but had lost that amount when hyper. Take one day at a time x

  • I've been the overactive to underactive route too. Was on Carbimazole. Gained shedloads of weight very quickly, no matter how the dose was reduced. It is a well-known side effect with some people although the docs keep quiet about it. Indeed, the consultant bloke I saw was dismissive of the problem saying 'you'll have to go on a diet then, won't you?' How and why that man went into a 'caring' profession is a mystery to me. There is at least one alternative to Carbimazole. Undoubtedly it is more expensive. I was put on that when, in desperation, I returned to a different clinic when my thyroid overacted (?!) again some years later. At the outset of treatment #2 I flatly refused to go anywhere near Carbimazole if that's all they had. It isn't. Sadly some of us are more prone to gaining weight when the thyroid is out of whack than others are. :O(

    Carbimazole is not the only answer and she should enquire about an alternative. Have a look on the contraindications in the Carbimazole packet for a bit of ammunition regarding its unsuitability.

  • Hi Katherine, sorry your friend is going through a rough time at the moment. Really good advice has been given by members, I just wanted to add that I too experienced extreme fatigue after being on carbimazole for a few months, which I think was down to my body running at a hundred miles an hour for so long and it took its toll , the extreme fatigue you are talking about only lasted for a few weeks with me, thank goodness. I'm on 40mg carbimazole which I'm about to start reducing slowly. I had lost a lot of weight back at the start in May which has now gone back on.

    I agree with what the others are saying , regular blood tests are an absolute must. Hope your friend feels better soon x

You may also like...